Epidermal growth factor receptor (EGFR) inhibitor-induced rash: A consecutive patient series that illustrates the need for rigorous palliative trials

Benjamin M. Solomon, Aminah Jatoi

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Purpose: Rash is the most common side effect of epidermal growth factor receptor (EGFR) inhibitors and negatively impacts quality of life. This single-institution study sought to explore how rash is currently managed outside a clinical trial setting and to further characterize general clinical aspects of this rash. Methods/Results: Among 4101 consecutive patients with cancer of the lung, colorectum, pancreas, and head and neck, 138 had received an EGFR inhibitor. Within this group, 96 (69%) developed a rash. Forty-nine of these patients were prescribed rash therapy, and a total of 26 different palliative regimens were used. Surprisingly, most patients, with the exception of 2, appear to have manifested evidence of rash improvement-even when unproven or disproved therapies had been prescribed. Fourteen patients stopped their EGFR inhibitor because of rash, and 11 were then able to restart. No demographic variables were able to predict rash development. Conclusion: The observation that multiple, largely unproven, anecdotal therapies are being prescribed to palliate EGFR inhibitor-induced rashes underscores the need for more rigorous, prospective palliative trials.

Original languageEnglish (US)
Pages (from-to)153-156
Number of pages4
JournalJournal of Palliative Medicine
Volume14
Issue number2
DOIs
StatePublished - Feb 1 2011

ASJC Scopus subject areas

  • Nursing(all)
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Epidermal growth factor receptor (EGFR) inhibitor-induced rash: A consecutive patient series that illustrates the need for rigorous palliative trials'. Together they form a unique fingerprint.

  • Cite this